Analysis of a rate-and-state friction problem with viscoelastic materials




Patrulescu, Flavius
Sofonea, Mircea

Journal Title

Journal ISSN

Volume Title


Texas State University, Department of Mathematics


We consider a mathematical model which describes the frictional contact between a viscoelastic body and a foundation. The contact is modelled with normal compliance associated to a rate-and-state version of Coulomb's law of dry friction. We start by presenting a description of the friction law, together with some examples used in geophysics. Then we state the classical formulation of the problem, list the assumptions on the data and derive a variational formulation of the model. It is in a form of a differential variational inequality in which the unknowns are the displacement field and the surface state variable. Next, we prove the unique weak solvability of the problem. The proof is based on arguments of history-dependent variational inequalities and nonlinear implicit integral equations in Banach spaces.



Viscoelastic material, Frictional contact, Normal compliance, Rate-and-state friction, Differential variational inequality, History-dependent operator, Weak solution


Pǎtrulescu, F., & Sofonea, M. (2017). Analysis of a rate-and-state friction problem with viscoelastic materials. Electronic Journal of Differential Equations, 2017(299), pp. 1-17.


Attribution 4.0 International

Rights Holder

Rights License